Colorado, 2014Avalanche in Colorado, February 15, 2014
February 15, 2014 · NWS PUB · 1 event in 1 county or zone
Heavy snow created dangerous avalanche conditions across the eastern Sawatch Range. An avalanche occurred near Colorado 82 on Independence Pass.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snow created dangerous avalanche conditions across the eastern Sawatch Range. An avalanche occurred near Colorado 82 on Independence Pass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 15, 3:30 PM MST, 1 hour 30 minutes earlier.
Area forecast discussion, Feb 15, 3:30 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
330 PM MST SAT FEB 15 2014
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 325 PM MST SAT FEB 15 2014
CURRENTLY...QUITE THE BATTLE OF SFC WINDS TODAY ACROSS THE E
PLAINS...AND AS A RESULT A VERY BUSY DAY. THE UPPER JET IS LAYING
ACROSS THE STATE TODAY...WITH STRONG W-NW WINDS ALOFT CREATING AREAS
OF BLOWING AND DRIFTING SNOW FOR THE CENTRAL MT PASSES. A MT WAVE
SET UP EARLY THIS MORNING THAT BROUGHT CLOUDS AND VERY STRONG WINDS
TO THE I25 CORRIDOR AND WESTWARD. MEANWHILE...A COLD FRONT HAS
SLOWLY BACKED INTO THE E PLAINS...PROVIDING FOR A WIND SHIFT TO THE
E-NE AND ABOUT A 20-30 DEGREE DROP IN TEMPS. AS OF 3 PM...THE FRONT
HAS MADE IT TO TAD...WALSENBURG AND PUB...BUT PUEBLO WEST AND CANON
CITY REMAINED WEST. FOR EL PASO COUNTY...EASTERN EL PASO HAS SEEN
THE FRONT BUT COS AND THE I25 CORRIDOR WAS HANGING ONTO W-NW WINDS.
TONIGHT...WINDS ALOFT LESSEN AND SHORT RANGE MODELS INDICATE A DRY
NIGHT FOR THE CONTDVD. EASTERLY SFC FLOW WILL PUSH UP AGAINST THE E
MTS...WITH SOME STRATUS A POSSIBILITY FOR PORTIONS OF THE SE PLAINS
OVERNIGHT. LOCAL WRF SUGGESTED THAT THE FRONT WOULD NOT MAKE IT INTO
WALSENBURG AND TRINIDAD SO WENT WITH MIN TEMPS ACCOUNTING FOR THIS.
HOWEVER...AS OF 3 PM THE FRONT HAS PUSHED THIS FAR WEST SO MIN TEMPS
AT THOS LOCATIONS MAY BE A FEW DEGREES TOO WARM.
TOMORROW...BRISK WESTERLY FLOW CONTINUES...THOUGH IT DOES NOT LOOK
AS STRONG AS VALUES ON SAT. BY MIDDAY ANOTHER UPPER SHORTWAVE DROPS
DOWN INTO THE NORTHERN ROCKIES AND GREAT BASIN...BRINGING A QUICK
SHOT OF SNOW TO THE CONTDVD STARTING SUN AFTERNOON. MAINLY THIS
WOULD AFFECT THE CENTRAL MTS ONCE AGAIN. WESTERLY DOWNSLOPE WINDS
ARE FORECAST TO REDEVELOP...HELPING TO WARM THE E SLOPES AND I25
CORRIDOR INTO THE 60S. AGAIN...WINDS DO NOT LOOK AS STRONG ON SUNDAY
AS THEY DID FOR SATURDAY...PARTIALLY BECAUSE OF THE ABSENCE OF AN
APPROACHING COLD FRONT...SO AT THIS TIME HIGHLIGHTS ARE NOT
ANTICIPATED. MOORE
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 325 PM MST SAT FEB 15 2014
EXITING SHORTWAVE WILL KEEP SNOW GOING IN THE CENTRAL MOUNTAINS
SUNDAY NIGHT ALONG WITH STRONG GUSTY WINDS IN THE CENTRAL AND
EASTERN MOUNTAINS. THIS WILL LEAD TO AREAS OF BLOWING SNOW IN THE
CENTRAL MOUNTAINS. AT THIS TIME IT APPEARS THAT WINDS SPEEDS WILL
REMAIN JUST BELOW HIGH WIND WARNING CRITERIA. HOWEVER WITH QUICK
SHOT OF ACCUMULATING SNOWFALL...A SNOW AND BLOWING SNOW ADVISORY
MAY BE NEEDED FOR THE CENTRAL MOUNTAINS. STRONGEST WINDS WILL
AGAIN BE CONFINED TO THE MOUNTAINS AND WIND PRONE LOCATIONS IN THE
LEE OF THE MOUNTAINS AND WEST OF I-25.
BY MONDAY AFTERNOON...FAST NEARLY ZONAL FLOW SETS UP ACROSS THE REGION WITH
TEMPERATURES REMAINING QUITE MILD THROUGH WEDNESDAY. GFS MODEL HAS
BEEN LESS AMPLIFIED WITH THE TROF THAT MOVES THROUGH THE CENTRAL
ROCKIES WEDNESDAY EVENING. GFS ALSO CONTINUES TO BRING A BRIEF
PERIOD OF SNOW TO THE CENTRAL MOUNTAINS WITH THIS TROF. ECMWF A
LITTLE MORE AMPLIFIED AND DEPICTS BETTER CHANCE FOR AT LEAST
SHOWERS OVER THE PLAINS WEDNESDAY NIGHT INTO EARLY THURSDAY BEFORE
DISSIPATING BY THURSDAY AFTERNOON. COOLER TEMPERATURES EXPECTED
FOR THURSDAY. KEPT SLIGHT CHANCE POPS OVER THE LOWER ELEVATIONS
WEDNESDAY NIGHT INTO THURSDAY.
BOTH ECMWF AND GFS MODELS SHOW NORTHWEST FLOW AND TROF DEVELOPING
ACROSS THE CENTRAL AND NORTHERN ROCKIES THURSDAY NIGHT THROUGH
SATURDAY. ECMWF APPEARS TO HAVE MORE MOISTURE AND BETTER CHANCES OF
PRECIPITATION FOR MUCH OF THE FORECAST AREA WHILE GFS REMAINS DRIER.
HAVE KEPT 20 TO 30 POPS ACROSS THE MOUNTAINS AND ADJACENT PLAINS
THROUGH SATURDAY WITH TEMPERATURES TRENDING COOLER FRIDAY AND COOLER
STILL SATURDAY.
STARK
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 325 PM MST SAT FEB 15 2014
HIGHER ELEVATIONS OF THE CONTDVD...MAINLY MT PASSES...WILL DROP TO
IFR-LIFR STARTING AFTER 15Z TOMORROW AS NEXT BRIEF WAVE OF SNOW
MOVES IN. COMBINED WITH STRONG W FLOWMTN OBSCN EXPECTED.
KALS...VFR CONDITIONS FOR THE NEXT 24 HRS.
KPUB AND KCOS...VFR CONDITIONS FORECAST THROUGH 04Z...THEN THE
POSSIBILITY OF LOW CLOUDS AND MVFR-IFR CONDITIONS TO DEVELOP. BRISK
WESTERLY DOWNSLOPE WINDS OF 15-30 MPH TO REDEVELOP ALL ALONG THE
I-25 CORRIDOR BY 18Z.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...MOORE
LONG TERM...STARK
AVIATION...MOORE
Hazardous weather outlook, Feb 15, 1:04 PM MST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
104 PM MST SAT FEB 15 2014
COZ058>089-093>099-161400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
104 PM MST SAT FEB 15 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG WEST TO NORTHWEST WINDS WILL CREATE AREAS OF BLOWING DUST
AND GREATLY REDUCED VISIBILITIES...MAINLY ALONG THE INTERSTATE 25
CORRIDOR FROM PUEBLO SOUTH TO THE NEW MEXICO BORDER.
THE STRONG WINDS...WITH GUSTS UP TO 60 MPH AT TIMES...WILL CAUSE
POOR VISIBILITIES IN BLOWING AND DRIFTING SNOW ACROSS THE HIGHER
PEAKS AND MOUNTAIN PASSES SUCH AS MONARCH AND FREMONT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A QUICK MOVING STORM SYSTEM WILL BRING SNOW TO THE CONTINENTAL
DIVIDE SUNDAY INTO SUNDAY EVENING. AREAS OVER THE CENTRAL
MOUNTAINS WILL SEE THE MOST SNOWFALL...WITH GENERALLY 2 TO 4
INCHES POSSIBLE...WHILE AREAS TO THE SOUTH OVER THE SAN JUAN RANGE
MAY RECEIVE ONLY AN INCH OR TWO. IN ADDITION...GUSTY WINDS WILL PRODUCE
BLOWING AND DRIFTING SNOW OVER THE HIGHER ELEVATIONS. THERE COULD
BE A FEW STRONG WIND GUSTS ACROSS THE LEE SLOPES...WEST OF
INTERSTATE 25. SNOW WILL COME TO AN END BY MIDNIGHT SUNDAY NIGHT.
ANOTHER STORM SYSTEM IS EXPECTED TO MOVE INTO THE REGION WEDNESDAY
NIGHT AND PERSIST INTO FRIDAY. THERE COULD BE MODERATE TO HEAVY
SNOWFALL ALONG THE CONTINENTAL DIVIDE. WIDESPREAD SNOW MAY BE
POSSIBLE BY THURSDAY MORNING ACROSS THE PLAINS...HOWEVER THERE IS
MUCH UNCERTAINTY AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY THIS AFTERNOON IN AND NEAR THE MOUNTAINS.
27/40
In the hours before
Local storm report, Feb 15, 11:14 AM MST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PUEBLO CO
1114 AM MST SAT FEB 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 AM NON-TSTM WND GST 5 ESE WETMORE 38.21N 105.00W
02/15/2014 M58 MPH PUEBLO CO MESONET
MESONET
1007 AM NON-TSTM WND GST 8 WSW FOUNTAIN 38.66N 104.85W
02/15/2014 M60 MPH EL PASO CO OTHER FEDERAL
FCRC2
0735 AM NON-TSTM WND GST 3 W AIR FORCE ACADEMY 38.99N 104.92W
02/15/2014 M82 MPH EL PASO CO MESONET
RAMPART AFA SITE
0704 AM NON-TSTM WND GST 4 N COLORADO SPRINGS 38.90N 104.83W
02/15/2014 M69 MPH EL PASO CO MESONET
I-25 FOUNTAIN CREEK
0630 AM NON-TSTM WND GST 4 S AIR FORCE ACADEMY 38.93N 104.85W
02/15/2014 M84 MPH EL PASO CO MESONET
D3529 SITE
0625 AM NON-TSTM WND GST 5 NE AIR FORCE ACADEMY 39.03N 104.80W
02/15/2014 M64 MPH EL PASO CO TRAINED SPOTTER
0624 AM NON-TSTM WND GST 3 W AIR FORCE ACADEMY 38.99N 104.92W
02/15/2014 M78 MPH EL PASO CO MESONET
RAMPART RANGE SENSOR
0600 AM NON-TSTM WND GST 4 S AIR FORCE ACADEMY 38.93N 104.86W
02/15/2014 M75 MPH EL PASO CO MESONET
0600 AM NON-TSTM WND GST 4 S AIR FORCE ACADEMY 38.93N 104.85W
02/15/2014 M75 MPH EL PASO CO MESONET
DW3529 OB
0551 AM NON-TSTM WND GST 3 ENE FALCON 38.95N 104.57W
02/15/2014 M58 MPH EL PASO CO AWOS
0510 AM NON-TSTM WND GST 3 W AIR FORCE ACADEMY 38.99N 104.92W
02/15/2014 M76 MPH EL PASO CO MESONET
RAMPART RANGE MESONET SENSOR
0456 AM NON-TSTM WND GST 8 SW SECURITY 38.68N 104.86W
02/15/2014 M67 MPH EL PASO CO MESONET
0358 AM NON-TSTM WND GST 11 WSW FOUNTAIN 38.61N 104.89W
02/15/2014 M64 MPH EL PASO CO MESONET
FT CARSON RAWS SITE
0357 AM NON-TSTM WND GST 3 NNW COLORADO CITY 37.98N 104.87W
02/15/2014 M64 MPH PUEBLO CO MESONET
D2845 COLORADO CITY OB
0312 AM NON-TSTM WND GST 3 W AIR FORCE ACADEMY 38.99N 104.92W
02/15/2014 M77 MPH EL PASO CO MESONET
RAMPART RANGE MESONET SENSOR
0250 AM NON-TSTM WND GST 4 S AIR FORCE ACADEMY 38.93N 104.86W
02/15/2014 M65 MPH EL PASO CO MESONET
0239 AM NON-TSTM WND GST 2 SSE AIR FORCE ACADEMY 38.96N 104.85W
02/15/2014 M64 MPH EL PASO CO MESONET
AIR FORCE ACADEMY MESONET SENSOR.
0205 AM NON-TSTM WND GST 4 N COLORADO SPRINGS 38.90N 104.83W
02/15/2014 M58 MPH EL PASO CO MESONET
0200 AM NON-TSTM WND GST 4 S AIR FORCE ACADEMY 38.93N 104.86W
02/15/2014 M72 MPH EL PASO CO MESONET
0149 AM NON-TSTM WND GST 2 S PETERSON AFB 38.81N 104.70W
02/15/2014 M58 MPH EL PASO CO ASOS
0206 PM SNOW 2 NE LEADVILLE 39.27N 106.27W
02/14/2014 M3.6 INCH LAKE CO TRAINED SPOTTER
0800 AM SNOW CLIMAX 39.37N 106.18W
02/14/2014 M7.0 INCH LAKE CO CO-OP OBSERVER
0725 AM SNOW 1 NNW MONARCH PASS 38.51N 106.33W
02/14/2014 M7.0 INCH CHAFFEE CO TRAINED SPOTTER
STORM TOTAL REPORTED BY MONARCH SKI AREA OVER THE PAST
48 HOURS. 6 INCHES FELL IN THE PAST 24 HOURS.
&&
MNAvalanche, Eastern Sawatch Mountains Above 11000 Ft
- When
- February 15, 5:00 PM MST to 5:01 PM MST
- Where
- Eastern Sawatch Mountains Above 11000 Ft forecast zone
- Deaths
- 2 direct, 0 indirect
- Injuries
- 3 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 38.677, -106.274 (the zone’s center; the record gives no point)
Two skiers were killed and three other skiers were injured in an avalanche which occurred around one mile west of the La Plata parking area and eight miles west of Twin Lakes. The bodies were recovered the day after the avalanche occurred.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and High Wind in Massachusetts, February 15 to 16, 2014$80,000 · 50 kt wind · 7 events
- Winter Weather in Pennsylvania, February 15, 2014$50,000 · 9 events
- High Wind in California, February 15, 2014$35,000 · 66 kt wind · 3 events
- High Wind in Nevada, February 15, 2014$20,000 · 78 kt wind · 1 event
- High Wind in Colorado, February 15, 201467 kt wind · 10 events
- Winter Weather in West Virginia, February 15, 20148 events
- Winter Weather in New Jersey, February 15, 20148 events
- High Wind in Oregon, February 15, 201476 kt wind · 5 events
- Heavy Snow in Maine, February 15 to 16, 20145 events
- Heavy Snow in Rhode Island, February 15 to 16, 20144 events
- High Wind in Oregon, February 15, 201475 kt wind · 4 events
- High Wind in Washington, February 15, 201450 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502960.